Overdose deaths, particularly those involving synthetic opioids like fentanyl, are a major public health concern. This guide, based on information provided by the Centers for Disease Control and Prevention (CDC), offers tips on preventing these tragic occurrences.
- Education: Understanding the risks and mechanisms of overdose is paramount. Fentanyl, a potent opioid, is often mixed with other drugs, increasing the risk of death. Awareness of the signs of an overdose—such as unresponsiveness, slow or no breathing, and pale or blue skin—is critical.
- Seek Help: If you or someone you know is struggling with substance use, seek help from healthcare professionals. Outpatient and inpatient treatment programs can provide the necessary support.
- Medication-Assisted Treatment (MAT): MAT combines medications with counseling and behavioral therapies to treat opioid use disorders. It’s proven to decrease the risk of overdose.
- Use as Prescribed: Only use prescription medications as directed by a healthcare professional. Never share your prescription medications with others.
- Carry Naloxone: Naloxone can reverse an opioid overdose and save lives. If you or someone you know is at risk, carry naloxone and know how to use it.
- Avoid Mixing Substances: Using opioids in combination with other substances—particularly alcohol or benzodiazepines—can increase the risk of overdose.
- Use Supervised Consumption Services: If available, use supervised consumption services that provide a safer environment for drug use under the watchful eye of staff who can act in case of an overdose.
- Practice the “Start Low and Go Slow” principle: With substances such as fentanyl often mixed into other drugs, taking a lower dose initially can mitigate the risk.
- Stay Connected: If you are using, do it in the presence of someone who can administer naloxone and call emergency services if necessary.
Please remember that this information is intended to reduce harm and save lives, but the ultimate goal should always be recovery from substance use disorder.
Centers for Disease Control and Prevention. (2023). Preventing an Opioid Overdose. https://www.cdc.gov/drugoverdose/prevention/index.html.